Alert archive / Missouri / Flash Flood Warnings in 1999

Flash Flood Warning 77, NWS Springfield, MO

May 5, 1999Jasper County, Missouri

NWS Springfield, MO issued this flash flood warning at May 5, 1999, 5:22 AM CDT for Jasper County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 1999, 5:22 AM CDT (10:22 UTC)
Expired
May 5, 1999, 9:00 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Jasper County, MO

The radar

The Springfield radar (KSGF), 83 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1999-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1999-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 051023
FFWSGF
MOC097-051400-

FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
522 AM CDT WED MAY 5 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLOOD WARNING FOR...
  JASPER COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 900 AM CDT

* AT 515 AM...THE JASPER COUNTY SHERIFFS OFFICE REPORTED THAT
  NUMEROUS ROADS REMAIN FLOODED ACROSS JASPER COUNTY. SOME ROADS
  ALSO SUSTAINED DAMAGE FROM THE FLOOD WATERS.  THIS FLOODING IS THE
  RESULT OF OVER FIVE INCHES OF RAIN WHICH FELL ON TUESDAY
  ACROSS PORTIONS OF JASPER COUNTY.

* RUNOFF FLOODING IS EXPECTED TO CONTINUE ACROSS JASPER COUNTY
  THROUGH 9 AM.

MOTORISTS SHOULD BE ESPECIALLY SENSITIVE TO LOW WATER CROSSINGS
AND OTHER FLOOD PRONE AREAS WHEN TRAVELING THROUGHOUT JASPER
COUNTY THIS MORNING.  DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS.
FIND ALTERNATE ROUTES.

VESPER/TERRY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 5, 3:05 AM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, May 5, 3:05 AM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
305 AM CDT WED MAY 5 1999

THE CURRENT SFC ANALYSIS INDICATES A SFC LOW OVR SOUTHEAST NE.  THIS
LOW IS FORECAST TO MOVE NORTH DURING THE DAY TODAY.

MODELS ARE IN GENERAL AGREEMENT IN BRINGING A SPEED MAX AROUND THE
SOUTHERN PERIPHERY OF THE UPR TROF...ACROSS OUR FORECAST AREA DURING
THE AFTERNOON INTO THE EVENING.  THIS WILL LIKELY LEAD TO THE
DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST
KANSAS AND THE OZARKS LATER TODAY.

ETA CAPE VALUES OF 1500-2000 J/KG BY THIS AFTERNOON OVR CENTRAL
AND SOUTH CENTRAL MO WL SUPPORT SOME OF THESE THUNDERSTORMS
REACHING SEVERE LEVELS.  AS A SFC LOW DEVELOPS OVR NRN ARKANSAS
LATER TODAY...THE BEST HELICITY SHOULD BE SOUTH AND EAST OF OUR
FORECAST AREA IN THE VICINITY OF THE WARM FRONT...THUS THE MAIN
SVR WX THREATS TODAY ACROSS THE OZARKS APPEAR TO BE LARGE HAIL AND
DAMAGING WIND.

MODELS DEEPEN SFC LOW PRESSURE OVR IOWA ON THURSDAY.  THIS SHOULD
RESULT IN WINDY CONDITIONS ON THURSDAY ACROSS THE AREA.

WL GO SLIGHTLY ABOVE FWC POP GUIDANCE ACROSS THE AREA TODAY.  TEMPS
LOOK FINE.  MY PREFERRED MODEL WAS THE AVN.

(CCF FOR COORDINATION ONLY)

CCF
SGF EB 070/047 062/041 067 10333
JLN BB 072/047 064/043 069 10333

VESPER

In the hours before

Local storm report, May 5, 12:21 AM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1221 AM CDT WED MAY 05 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    SCAMMON                   KS    70 MPH TSTM GUST
05/04/99   CHEROKEE

1005 PM    7 MILES SOUTH OF GIRARD   KS    WIND DAMAGE
           TO NEAR ARMA                    NUMEROUS REPORTS OF
05/04/99   CRAWFORD                        LARGE TREES BLOWN DOWN
                                           ALSO NUMEROUS REPORTS
                                           OF BUILDINGS DAMAGED OR
                                           DESTORYED. WINDS
                                           REPORTED BETWEEN 70
                                           TO 80 MPH.

1011 PM    PITTSBURG                 KS    70 MPH TSTM GUST
05/04/99   CRAWFORD

1027 PM    FT SCOTT                  KS    .88 INCH HAIL & TREES
05/04/99   BOURBON                         BLOWN DOWN.

1050 PM    BRONAUGH                  MO    WIND DAMAGE
05/04/99   VERNON                          POWER LINES BLOWN DOWN.

1055 PM    NEVADA                    MO    WIND DAMAGE
05/04/99   VERNON                          TREES BLOWN DOWN.

1055 PM    RICHARDS                  MO    1 INCH HAIL
05/04/99   VERNON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 10:14 PM CDTSevere Thunderstorm WarningSGFVernon51 min
May 4, 11:24 PM CDTFlash Flood WarningSGFDent, Howell, Oregon, Shannon, Texas6 hr
May 4, 11:24 PM CDTFlash Flood WarningSGFBarton, Jasper6 hr
May 5, 6:58 PM CDTSevere Thunderstorm WarningSGFOregon47 min

Nearby

Flash Flood Warnings in Missouri, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.